Utah, 2009

Lightning Strike in Utah, May 30, 2009

May 30, 2009 · NWS GJT · 1 event in 1 county or zone

Lightning struck a water treatment plant in Daggett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a water treatment plant in Daggett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 30, 2:30 PM MST, 7 hours earlier.

Area forecast discussion, May 30, 2:30 PM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT SAT MAY 30 2009

.SHORT TERM...TONIGHT THROUGH MONDAY...
THE REGION REMAINED BENEATH A BROAD AREA OF HIGH PRESSURE OVER THE
WESTERN U.S. TODAY. HOWEVER...DESPITE THE PRESENCE OF THE RIDGE WINDS
FLOWED FROM THE SOUTHWEST AHEAD OF A HEAT LOW OVER THE SOUTHWESTERN
DESERT. MOISTURE CARRIED NORTHWARD RESULTED IN AN INCREASE IN PW
LEVEL IN THE 12Z KGJT SOUNDING. AS EXPECTED...THE INCREASED MOISTURE
HAS RESULTED IN AN EARLIER AND MORE WIDESPREAD TSTORM DEVELOPMENT.
IN THE ABSENCE OF DYNAMIC FORCING...STORMS HAVE SHOWN A
DISINCLINATION TO MOVE FROM HIGHER TERRAIN WHILE UPSLOPE WINDS
PREVAIL. EXPECT BETTER CHANCES OVER THE VALLEYS THIS EVENING WHEN
DIURNAL WINDS SHIFT TO A DOWNSLOPE FLOW. SHEAR...BUOYANCY AND
FORCING DO NOT SUPPORT MORE THAN PULSE TYPE THUNDERSTORMS. SHOWERS
AND THUNDERSTORMS DIMINISH OVERNIGHT WITH CONTINUED COOLING AND IN
THE ABSENCE OF DYNAMIC FORCING.

AS MENTIONED IN THE PREVIOUS DISCUSSION...MOISTURE VALUES WILL
CONTINUE TO CREEP UPWARD THROUGH THE NEXT FEW PERIODS AS FLOW FROM
THE SOUTH PERSISTS ON SUNDAY. POP VALUES HAVE BEEN RAISED
ACCORDINGLY AND THREAT WILL COME MAINLY FROM LOCALIZED FLOODING AS
STEERING WINDS REMAIN LIGHT. SOUTHWEST LOW EJECTS SUNDAY NIGHT INTO
MONDAY...SO WILL CARRY PRECIPITATION CHANCES THROUGH SUNDAY NIGHT
WITH HIGHER POP VALUES MONDAY.

DAYTIME HIGHS WILL TREND SLOWLY DOWNWARD DURING THE WEEKEND AND INTO
THE EARLY PART OF THE COMING WEEK AS CLOUDS AND STORMS INCREASE. IN
CONTRAST...OVERNIGHT LOWS WILL MODERATE DUE TO HEIGHTENED AIRMASS
MOISTURE CONTENT AND LINGERING CLOUD COVER.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
MODELS ARE IN DISAGREEMENT WITH THE TIMING OF THE WEAK UPPER LEVEL
TROUGH POSITIONED OVER THE FORECAST AREA MONDAY EVENING. THE GFS
DEPICTS A DEEPER SYSTEM WHICH SLOWLY EXITS THE AREA TUESDAY
AND TUESDAY NIGHT WHILE THE NAM AND ECMWF BOTH PORTRAY A QUICKER
MOVING SYSTEM. FAVORED THE GFS SOLUTION WHICH HAS HAD BETTER RUN TO
RUN CONSISTENCY AND WHICH IS FAVORED BY THE 12Z ENSEMBLE MEAN. A GOOD
AMOUNT OF MOISTURE WILL REMAIN ACROSS THE REGION MONDAY NIGHT AND
TUESDAY WITH VALUES OF .60-.75 INCHES. FORCING FROM UPPER
LEVEL DYNAMICS WILL COMBINE WITH THIS MOISTURE TO ENHANCE
THUNDERSTORM ACTIVITY WITH PRECIPITATION BEING THE MOST WIDESPREAD
TUESDAY AFTERNOON WHEN DIURNAL HEATING TAKES OVER. A COLD FRONT
ASSOCIATED WITH A NORTHERN STREAM SHORTWAVE WILL STALL ACROSS
SOUTH/CENTRAL WYOMING AND THIS MAY HELP TO ENHANCE CONVECTION ACROSS
THE FAR NORTHERN FORECAST AREA.

BY WEDNESDAY THE GFS INDICATES THAT PRECIPITABLE WATER VALUES WILL
SIGNIFICANTLY DECREASE MAKING FOR A DRIER SECOND HALF OF THE WEEK
AS A RIDGE BUILDS OVER THE REGION. MODELS HAVE BEEN FAIRLY
CONSISTENT IN SHOWING A STRONG SOUTHERN STREAM STORM SYSTEM
APPROACHING THE WEST COAST AND THE NORTHERN JET STREAM STRETCHING
ACROSS THE NORTHERN TIER STATES. SOME LINGERING MOISTURE WILL ALLOW
GENERALLY ISOLATED CONVECTION OVER THE HIGHER TERRAIN DURING THE
AFTERNOON AND EVENING ON WEDNESDAY...THURSDAY AND FRIDAY. A DECAYING
COLD FRONT OVER SOUTHERN WYOMING MAY ENHANCE THUNDERSTORMS OVER THE
FAR NORTHERN PORTIONS OF THE CWA WEDNESDAY/THURSDAY...AND A
REINFORCING SHOT OF COLD AIR WILL SETTLE INTO THE NORTHERN TIER
STATES LATE THURSDAY INTO FRIDAY.

THE MODELS HAVE TRENDED SLOWER WITH THE DEEP STORM SYSTEM SPINNING
OFF OF THE WEST COAST NEXT WEEKEND. THE GFS AND ECMWF ARE IN
GOOD AGREEMENT THAT THE STORM SYSTEM WILL STILL BE POSITIONED OFF
OF THE CALIFORNIA COAST BY NEXT SATURDAY BUT THE GFS IS SHOWING A
TENDENCY TO RETROGRADE THE SYSTEM WHILE THE ECMWF IS MORE
PROGRESSIVE. BY SATURDAY THE RIDGE SHOULD START BREAKING DOWN OVER
THE FORECAST AREA BUT WITH THE LACK OF MOISTURE DRY CONDITIONS SHOULD
CONTINUE.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL PERSIST UNTIL SUNSET THIS EVENING...
THEN BECOME ISOLATED UNTIL AROUND MIDNIGHT. EXPECT ISOLATED MVFR CIGS
AND VSBY IN HEAVIER SHOWERS. GUSTY OUTFLOW WINDS AS HIGH AS 40 MPH
ARE ALSO POSSIBLE NEAR SHOWERS AND THUNDERSTORMS.

&&

.HYDROLOGY...
THE SNOWPACK IN THE ELKHEAD...GORE...AND PARK MOUNTAINS HAS BEEN
LARGELY DEPLETED. THE CURRENT AVERAGE SNOWPACK IN THE YAMPA/WHITE
RIVER BASIN IS 39% OF NORMAL...IN THE UPPER COLORADO BASIN...40% OF
NORMAL...IN THE GUNNISON BASIN...14% OF NORMAL...AND IN THE SAN
MIGUEL/DOLORES/ANIMAS/SAN JUAN BASIN...17% OF NORMAL. THE QUICKER
THAN NORMAL MELT OF THE SNOWPACK HAS RESULTED IN MANY RIVERS AND
STREAMS IN WESTERN COLORADO AND EASTERN UTAH CRESTING 1 TO 2 WEEKS
EARLIER THAN NORMAL.

WHILE RUNOFF FROM SNOWMELT WILL BE DECREASING...AN UNUSUALLY EARLY
MONSOONAL MOISTURE FLOW WILL RESULT IN PRECIPITATION...ESPECIALLY
OVER THE MOUNTAINS...INTO THE FIRST HALF OF NEXT WEEK. THIS
PRECIPITATION WILL HELP TO SUSTAIN HIGH RIVER AND STREAM FLOWS AND
MAY EVEN CAUSE SOME MINOR RISES IN WATER LEVELS.

MOST RIVERS AND STREAMS ARE WITHIN THEIR BANKS. HOWEVER...THE EAGLE
RIVER IS CURRENTLY AT BANKFULL AND IS RESULTING IN SOME MINOR
FLOODING OF AGRICULTURAL LAND. A FLOOD ADVISORY CONTINUES FOR THE
EAGLE RIVER NEAR GYPSUM TO ALERT PEOPLE OF HIGH FLOWS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH MIDDAY WEDNESDAY.
.UT...NONE.

SHORT TERM.....NL
LONG TERM......BAL/EH
AVIATION.......TGJT
HYDROLOGY......BAL
Hazardous weather outlook, May 30, 4:00 AM MST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MDT SAT MAY 30 2009

COZ001>014-017>023-UTZ022>025-027>029-311100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY
OVER THE MOUNTAINS THIS AFTERNOON AND INTO THE EVENING HOURS.
LOCALLY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM
THE STRONGER STORMS.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM SNOW MELT AND RAINFALL.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY...ESPECIALLY IN THE MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS OF SIGNIFICANT WEATHER SENT TO THE GRAND
JUNCTION NATIONAL WEATHER SERVICE OFFICE WILL BE APPRECIATED.

TGJT

In the hours before

Special weather statement, May 30, 6:57 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
757 PM MDT SAT MAY 30 2009

UTZ022-310230-
SOUTHEAST UTAH-
757 PM MDT SAT MAY 30 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 830
PM MDT...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF BLANDING...MOVING NORTHEAST
AT 10 MPH.

SMALL HAIL AND HEAVY RAIN IS EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL SAN JUAN
COUNTY...BUT THE TOWN OF BLANDING WILL BE NEAR THE STORM AND EXPECT
SOME GUSTY WINDS TO 25 MPH AND BRIEF RAIN.

PF

The radar

The Grand Junction radar (KGJX), 230 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Daggett

When
May 30, 9:30 PM MST
Where
Daggett County, 12 mi SE of Manila
Property damage
$500
Reported by
Park/Forest Service
Coordinates
40.857, -109.558

Lightning struck the Red Canyon water treatment plant and destroyed the USFS' transducer.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173752.